Thunderstorm Wind, Steuben
- When
- August 9, 1:20 PM EST
- Where
- Steuben County, 0.86 mi SW of Hornell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.320, -77.660
Numerous large tree branches were broken.
A slow moving warm front bought numerous showers and thunderstorms to the area. The slow movement of the storms produced isolated areas of heavy rainfall, with areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A slow moving warm front bought numerous showers and thunderstorms to the area. The slow movement of the storms produced isolated areas of heavy rainfall, with areas of flash flooding. Scattered storms also became strong enough to produce high winds with reports of damage, mainly in the form of downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 12:38 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 138 PM EDT SUN AUG 9 2009 .SYNOPSIS... A WARM FRONT WILL SLOWLY CROSS THE AREA TODAY...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. A TASTE OF MORE SUMMER-LIKE WEATHER THEN EXPECTED EARLY THIS WEEK...WITH VERY WARM TEMPERATURES...AND HIGHER HUMIDITY LEVELS THAN WEVE SEEN RECENTLY. A SLOW MOVING COLD FRONT WILL GRADUALLY APPROACH LATE MONDAY...THEN MOVE THROUGH THE REGION TUESDAY...CONTINUING THE THREAT OF SHOWERS AND STORMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... JUST DID A QUICK UPDATE TO THE GRIDS BASED ON CRNTS AND CONDS XPCTD OVER THE NEXT FEW HRS. STILL MUCH DEBATE AS TO THE PSBLTY OF SVR CONV THIS AFTN. LATEST MODEL RUNS SEEM TO SHOW SOME COOL AIR DAMMING OVER MUCH OF THE FCST AREA...PERHAPS RE-ENFORCED BY THE LINE OF CONV ABOUT TO ENTER WRN NY. INSTABILTY FIELDS SHOW VERY UNSTABLE AIR OVER XTRM SW NY AND NRN OH. RADAR TREND FROM BUF SEEMS TO SHOW THE LINE DROPPING SOUTH TWRD THAT INSTABILITY. IF THIS HAPPENS THE THREAT FOR SVR THIS AFTN OVER THE FCST AREA SHD BE DIMINISHED. STILL...PLENTY OF UNCERTAINTY THOUGH SO WILL CONT TO MONITOR. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... AS THE AFOREMENTIONED WARM FRONT CONTINUES ITS PUSH TO THE EAST AND NORTH OF THE REGION TONIGHT...THE MOST PERSISTENT CONVECTION SHOULD ALSO DO SO. HOWEVER...SCATTERED SHOWERS/STORMS WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT HOURS...AS MODEL SOUNDING PROGS DEPICT RESIDUAL INSTABILITY...AND AT LEAST ONE MORE UPPER-LEVEL WAVE SHOULD BRUSH UPSTATE NY. COVERAGE OF SHOWERS/STORMS SHOULD DECREASE WITH SOUTHWARD EXTENT OVERNIGHT...DOWN INTO NORTHEAST PA. BY MONDAY AFTERNOON AND NIGHT...A SLOW MOVING COLD FRONT ACROSS SOUTHERN ONTARIO AND THE LOWER GREAT LAKES REGION...MAY EXERT ENOUGH INFLUENCE TO INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN. COINCIDENT WITH MAXIMUM HEATING/DESTABILIZATION MONDAY AFTERNOON...A FEW STORMS COULD REACH SEVERE LEVELS AGAIN...AS DEEP-LAYERED SPEED SHEAR SHOULD REMAIN IN PLACE...ALTHOUGH THE FLOW SHOULD ALSO BE MORE UNIDIRECTIONAL FROM THE WEST BY THIS TIME. TEMPERATURES MONDAY AFTERNOON SHOULD APPROACH OR EXCEED 90 DEGREES IN THE MORE URBANIZED VALLEYS OF THE SOUTHERN TIER AND NORTHEAST PA. MODEL TIMING DIFFERENCES MORE EVIDENT BY TUESDAY...AS THE GFS IS MUCH QUICKER TO BRING THE PREVIOUSLY MENTIONED COLD FRONT SOUTHWARD AND THROUGH THE FORECAST AREA DURING THE MORNING. THE NAM IS SLOWER...NOT PUSHING THE FRONT THROUGH UNTIL THE EVENING. AT THIS POINT...WELL LEAN TOWARDS THE SLOWER NAM...AS THIS FRONT WILL BE ENCOUNTERING A HOT SUMMER-TIME RIDGE. THUS...WELL KEEP IN THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY TUESDAY. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... ACTIVE SHORT TERM CONCERNS THIS AFTN. LTL CHG TO MED RNG PCKG WHICH FOLLOWS HPC GUIDANCE. MAIN QUESTION IS AMOUNT OF UPR LVL TROFINESS OVER THE NE U.S. LATER IN THE WEEK. PREV GFS RUNS APPEARED TOO STRONG/AGGRESSIVE WITH THIS FEATURE AND ASSCD PCPN...LATEST RUN HAS BACKED OFF ON THIS. 00Z EURO WAS DRY. WE WILL CONTINUE WITH A PC/DRY FCST WTIH SLGT CHC POPS IN THE GRIDS AND SEASONABLE TO SLIGHTLY ABV NORMAL TEMPS. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... TRACKING CONVECTIVE LINE ACRS THE FCST AREA THIS AFTN WHICH WILL BE ACCOMPANIED BY IFR TO MVFR CONDITIONS. LINE MOVG SEWD IN THE 18-21Z TIME FRAME. DIFFICULT CALL TAF-WISE FOR TNGT. WE ARE NOT CONFIDENT ENUF AT THIS POINT TO INCLUDE TEMPO OR PROB GROUPS AFTER 00Z...ALTHO THERE WILL BE POTNL FOR SCT SHRA/TSRA AT ALMOST ANY TIME. SO...WILL JUST SHOW GNRL MVFR CONDITIONS AFTER THE LINE PSSG THIS AFTN DUE TO HZ/BR AND POTNLY LOW CIGS AND WILL MONITOR FOR ADDNL CONVECTIVE DVLPMNT AND AMEND AS NEEDED. WINDS SWLY 10-15 KTS ACRS THE FINGER LAKES AND CNTRL SRN TIER...WITH SELY FLOW PERSISTING AT RME. WINDS TNGT XPCTD TO BE SWLY 5-10 KTS...INCRSNG TO 10-20 KTS ON MONDAY. OUTLOOK SUN NGT INTO TUES...OCNL MVFR IN SHRA/TSRA. TUES NGT THRU FRIDAY...VFR...WITH LATE NGT/EARLY MRNG RESTRICTIONS AT ELM DUE TO VLY FOG. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...DGM/MLJ SHORT TERM...MLJ
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1225 PM EDT SUN AUG 9 2009 NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-101630- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- TIOGA-BROOME-BRADFORD-SUSQUEHANNA- 1225 PM EDT SUN AUG 9 2009 ...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS WILL MOVE INTO THE AREA THIS AFTERNOON. SOME OF THESE STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE. STRONG DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ046-057-062-101630- OTSEGO-DELAWARE-SULLIVAN- 1225 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND SOUTHEASTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE INTO THE AREA THIS MORNING...WITH STORMS SCATTERED ACROSS THE REGION THIS AFTERNOON AND EVENING. THESE STORMS COULD BRING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE. STRONG DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. PAZ040-043-044-047-048-072-101630- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1225 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS MORNING...WITH BRIEF HEAVY RAINFALL THE MAIN THREAT. THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED...WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE. STRONG DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE THE PRIMARY THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 114 PM EDT SUN AUG 9 2009 NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-092315- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA- INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS... AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA... ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...OWEGO... BINGHAMTON...TOWANDA...SAYRE...MONTROSE 114 PM EDT SUN AUG 9 2009 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR A LARGE PART OF CENTRAL NEW YORK AND FAR NORTHERN PENNSYLVANIA... AT 100 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM ROCHESTER TO BUFFALO TO LAKE ERIE. THE LINE OF THUNDERSTORMS WAS MOVING SOUTHEAST AT AROUND 45 MPH. THE LINE OF INTENSE THUNDERSTORMS WILL REACH FROM... WATERLOO TO GENEVA AND DANSVILLE BY 145 PM EDT. AUBURN TO PENN YAN BY 200 PM EDT. SYRACUSE TO WATKINS GLEN AND HORNELL BY 215 PM EDT. CORTLAND TO ITHACA...ELMIRA AND CORNING BY 235 PM EDT. NORWICH TO OWEGO AND SAYRE BY 300 PM EDT. THIS LINE OF THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING WIND DAMAGE IN WESTERN NEW YORK. AS THIS LINE OF STORMS MOVES THROUGH THE AREA...IT WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS...FREQUENT LIGHTNING...BRIEF VERY HEAVY RAIN AND HAIL. IF YOU ARE PLANNING ANY OUTDOOR ACTIVITIES YOU ARE URGED TO MONITOR THE WEATHER. BE READY TO MOVE INDOORS IMMEDIATELY AS STORMS APPROACH YOUR AREA. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS. FOR THE LATEST WEATHER INFORMATION LISTEN TO NOAA WEATHER RADIO ALL HAZARDS OR VISIT OUR WEB SITE AT HTTP://WEATHER.GOV/BGM DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 219 PM EDT SUN AUG 9 2009 NYZ022-091915- STEUBEN NY- 219 PM EDT SUN AUG 9 2009 ...STRONG THUNDERSTORM WILL AFFECT STEUBEN COUNTY... * AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR CANISTEO...AND MOVING SOUTHEAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BUENA VISTA AND WEST GREENWOOD AT 225 PM EDT... WEST CAMERON AND GREENWOOD AT 230 PM EDT... CAMERON AND NORTH CAMERON AT 235 PM EDT... CAMERON MILLS AND WOODHULL AT 240 PM EDT... CAMPBELL AT 245 PM EDT... ADDISON AND GANG MILLS AT 250 PM EDT... ERWINS AND PAINTED POST AT 255 PM EDT... LINDLEY AND SOUTH CORNING AT 300 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY DJN
The Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
7 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Numerous large tree branches were broken.
Numerous limbs were blown down in the Cunningham Creek area.
A tree was blown down in the Prospect Road area in the town of Canisteo.
Numerous trees and wires were blown down.
One inch of rain fell between 315 PM and 335 PM.
Several trees and wires were blown down.
Several trees and wires were blown down.
Trees and wires were blown down.
Heavy rain caused road flooding on State Route 20. There was also basement flooding.
Flash flooding occurred at Roscoe Campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193385, 193386, 193387, 193389, 193388, 193390, 193391, 193393, 193381, 193383.